Alert archive / Florida / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 157, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Sep 20, 2023, 5:55 PM EDT for Brevard County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2023, 5:55 PM EDT (21:55 UTC)
- Expired
- Sep 20, 2023, 6:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1599 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:41 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 20, 3:41 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 341 PM EDT Wed Sep 20 2023 ...New MARINE, AVIATION... .DISCUSSION... Current-Tonight...After an active overnight and early morning period, marine activity quickly diminished by 10 am with a quiet and dry start to the afternoon. This will rapidly change over the next several hours, however, as the stalled boundary this morning has now transitioned to a weak warm front and is shifting northward across the state. PW values have also surged above 2.00" since this morning expanding northward out of South FL trailing behind the frontal boundary. As of 3pm, isolated to scattered showers and thunderstorm have developed across the interior, which will intensify and increase in coverage rapidly over the next few hours. Latest HRRR has a broad area of strong convection developing west of the Kissimmee River around 6pm, drifting to the north and east through sunset, impacting nearly every inch of the forecast area, hence the increase of PoPs to 80% for the remainder of the day. With ample moisture and very weak steering flow, slow moving heavy downpours will be the main threat causing up to 3 inches of rain and possibly locally higher amounts today. Minor nuisance flooding will be possible, with higher concern across areas that have already received heavy rain in the last several days (along the immediate Treasure Coast). Storms will linger over the area beyond sunset, but should shift offshore by midnight. Overnight lows in the upper 60s to lower 70s. Thursday-Saturday...(modified previous) Passing mid level trough gradually develops into a cut-off low as it shifts northeast of FL into Thursday. This feature will help generate a developing trough and eventual area of low pressure off the southeast U.S. coast late this week along a stalled frontal boundary that stretches westward across the FL peninsula. 12Z ECMWF is not quite as easterly as its GFS counterpart, which develops the low farther offshore from Florida and dragging to the coastal Carolinas. NHC has slightly raised the probability of development to 40 percent for some subtropical development with this system into the weekend as it lifts north- northeast and farther away from the region. Regardless of development, a period of hazardous boating conditions, an increasing risk of rip currents, and the potential for dangerous surf and some beach erosion along portions of the east central FL coast look to be the primary concerns from this system, mainly from Thursday night through Friday night. Surface winds on Thursday respond by increasing slightly out of the northeast to around 10-15 mph on Thursday, with winds backing to the north and becoming breezy up to 15-20 mph along the coast into Friday. Rain chances remain on the higher side around 60-70 percent on Thursday, with greatest potential for rain then shifting toward coastal areas on Friday, ranging from 60 percent for the coastal counties and decreasing to 40-50 percent inland. Could see some gusty showers/storms develop and move onshore along the coast Thursday-Thursday night or brush southward along the coast on Friday. Drier air then begins to work into the area on Saturday, lowering rain chances to 30-50 percent, with highest PoPs south of Orlando. Highs will generally remain in the 80s each day. Lows will be in the low 70s Thursday night, and then forecast to fall as low as the mid to upper 60s Friday night and Saturday night as drier air continues to filter into the region. Sunday-Tuesday...Flow will gradually veer back onshore into late weekend and into early next week as low continues to lift N/NE and farther away from FL. This will lead to a gradual increase in rain chances through the period, with PoPs still near to below normal, around 30-50 percent on Sunday, increasing up to 60-70 percent from south to north through early next week. Highs will increase slightly to the upper 80s to low 90s, with onshore winds keeping lows in the low 70s for much of the region. && .MARINE... Issued at 328 PM EDT Wed Sep 20 2023 Current-Tonight...Showers and thunderstorms that develop over the interior this afternoon will drift offshore to the Atlantic waters this afternoon and evening, leading to locally higher seas and winds. Outside of convection, east winds 5 to 10 knots overnight will begin to shift northeasterly early Thursday morning. Seas 3-4 feet. Thursday- Sunday...(previous) Developing trough east of FL will eventually form into an area of low pressure off the southeast U.S. coast later this week. This will lead to deteriorating boating conditions across the waters, especially from Thu night through Fri night. Northeast winds up to 15-20 knots Thu night will become northerly and potentially increase up to 20-25 knots near to north of the Cape on Friday. Swells and building seas from the increasing northerly flow will lead to hazardous boating conditions across the waters, with seas increasing to 7-11 feet through late week. Boating conditions then remain poor to hazardous into early weekend before slowly improving into Sunday, as low NE of the area shifts farther N/NE and away from the region. && .AVIATION... (18Z TAFS) Issued at 328 PM EDT Wed Sep 20 2023 Prevailing VFR with E/NE winds 5-12 at this time. Fairly impactful TAF period expected, particularly through early evening. Storm chances increase to 60-80% over the terminals between 20Z-2Z with coverage increasing from south to north. Frequent lightning, wind gust up to 35-40KT, and TEMPO IFR CIGs beneath heaviest storms. Showers diminish overnight with light/vrb winds. NE winds 5-10 kt tomorrow by late morning with a few showers possible for Orlando/Daytona area terminals after around 13-15Z. && .PRELIMINARY POINT TEMPS/POPS... DAB 73 82 72 81 / 80 70 60 60 MCO 73 86 72 85 / 70 80 20 50 MLB 73 85 73 86 / 70 80 50 60 VRB 72 86 71 87 / 70 70 50 60 LEE 71 86 70 86 / 80 70 20 30 SFB 73 85 71 85 / 80 80 30 50 ORL 73 86 72 86 / 80 80 30 50 FPR 73 86 72 86 / 70 70 50 60 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Smith LONG TERM....Leahy AVIATION...Heil
Hazardous weather outlook, Sep 20, 11:47 AM EDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1147 AM EDT Wed Sep 20 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-210600- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1147 AM EDT Wed Sep 20 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered to numerous showers and storms are forecast to develop this afternoon into the early evening hours across east central Florida as a weak front moves northward. Stronger storms will be capable of producing wind gusts up to 45 mph, frequent lightning strikes, torrential downpours, and small hail. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .FLOOD IMPACT... Storms will be capable of very heavy rain, accumulating up to 3 inches in an hour or two in localized areas, especially south of Orlando and the Cape. Rapid ponding of water and temporary flooding of some roads and poor drainage areas will be possible. .RIP CURRENT IMPACT... A moderate risk of rip currents exists at all east central Florida beaches today. Always swim near a lifeguard, and never enter the ocean alone. Heed the advice of lifeguards and local beach patrol. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous showers and storms are forecast to develop across the local Atlantic waters, inland lakes, and intracoastal waterways this afternoon into the early evening hours. Frequent lightning strikes and wind gusts up to 40 knots will be possible with the strongest storms. .RIVER FLOOD IMPACT... North to northeast winds through Saturday will keep the Saint Johns River near Action Stage into late week. Additional slight rises are possible into late week as low pressure develops east of the area with breezy north to northeast flow developing. Although water levels will remain elevated along the St Johns in the Astor area, it will likely remain in Action Stage. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A moderate to high risk of strong rip currents is forecast to continue through this weekend. Above normal coverage of lightning storms is forecast. Heavy rainfall, gusty winds and cloud to ground lightning strikes will be the main storm threats. Low pressure is forecast to develop offshore the Florida Atlantic coast late this week, which could bring strong and gusty onshore winds, bands of heavy rain, high surf, and beach erosion to portions of east central Florida. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. However, spotters are requested to contact the National Weather Service in Melbourne for measured rainfall accumulations greater than 3 inches. Tollefsen/Smith
In the hours before
Special weather statement, Sep 20, 4:49 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
449 PM EDT Wed Sep 20 2023
FLZ044-144-202115-
Northern Lake County FL-Southern Lake County FL-
449 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of west central Lake
County through 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Fruitland Park, or near Lake Griffin, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Leesburg, Tavares, Lady Lake, Lake Griffin, and Lisbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2896 8195 2896 8171 2874 8176 2874 8195
TIME...MOT...LOC 2049Z 210DEG 6KT 2888 8188
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, Sep 20, 4:56 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
456 PM EDT Wed Sep 20 2023
FLZ053-202130-
Osceola FL-
456 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of northern Osceola
County through 530 PM EDT...
At 456 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Lake Toho, moving west at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kissimmee, Saint Cloud, West Lake Toho, Intercession City, and East
Lake Toho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2835 8114 2805 8104 2798 8137 2800 8139
2800 8142 2805 8146 2806 8146 2806 8144
2801 8138 2804 8136 2807 8137 2807 8135
2808 8135 2809 8145 2814 8146 2814 8152
2820 8152 2826 8156 2826 8166 2830 8166
TIME...MOT...LOC 2056Z 080DEG 17KT 2817 8136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HeilSpecial weather statement, Sep 20, 4:59 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Melbourne FL
459 PM EDT Wed Sep 20 2023
FLZ264-202130-
Inland Martin FL-
459 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of south central Martin
County through 530 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm over
Indiantown. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Indiantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2709 8054 2712 8036 2696 8026 2696 8052
TIME...MOT...LOC 2059Z 339DEG 2KT 2704 8045
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, Sep 20, 5:26 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
526 PM EDT Wed Sep 20 2023
FLZ058-202200-
Okeechobee FL-
526 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of central Okeechobee
County through 600 PM EDT...
At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
Basinger, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Okeechobee, Basinger, Whispering Pines, Country Hills Estates, and
Basswood Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2729 8100 2730 8100 2730 8103 2733 8105
2736 8103 2738 8107 2738 8110 2739 8112
2742 8114 2745 8115 2748 8118 2749 8120
2751 8120 2753 8121 2755 8121 2756 8118
2759 8116 2747 8068 2745 8068 2722 8085
TIME...MOT...LOC 2125Z 048DEG 8KT 2738 8096
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, Sep 20, 5:47 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
547 PM EDT Wed Sep 20 2023
FLZ045-053-144-202215-
Osceola FL-Orange FL-Southern Lake County FL-
547 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of southwestern Orange
and northwestern Osceola Counties through 615 PM EDT...
At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Celebration, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orlando, Kissimmee, Bay Lake, Celebration, and Buena Ventura Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2849 8151 2833 8118 2816 8152 2820 8152
2826 8156 2826 8166 2835 8166 2835 8174
2836 8175
TIME...MOT...LOC 2147Z 312DEG 8KT 2837 8150
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LawSpecial weather statement, Sep 20, 5:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
548 PM EDT Wed Sep 20 2023
FLZ547-647-747-202215-
Southern Brevard Barrier Islands FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
548 PM EDT Wed Sep 20 2023
...A strong thunderstorm will impact portions of central Brevard
County through 615 PM EDT...
At 548 PM EDT, Doppler radar was tracking a strong thunderstorm near
Patrick Air Force Base, moving southwest at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach, and Patrick Air
Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2804 8072 2831 8083 2836 8057 2819 8056
2812 8053
TIME...MOT...LOC 2148Z 065DEG 12KT 2822 8055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HeilThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 4:30 AM EDT | Areal Flood Advisory | MLB | Saint Lucie | 90 min |
| Sep 20, 3:47 PM EDT | Special Weather Statement | MLB | Osceola | 43 min |
| Sep 20, 4:16 PM EDT | Areal Flood Advisory | MLB | Brevard, Osceola | 104 min |
| Sep 20, 4:34 PM EDT | Special Weather Statement | MLB | Okeechobee | 26 min |
| Sep 20, 4:35 PM EDT | Special Weather Statement | MLB | Martin | 25 min |
| Sep 20, 4:45 PM EDT | Special Weather Statement | MLB | Okeechobee | 30 min |
| Sep 20, 4:49 PM EDT | Special Weather Statement | MLB | Lake | 26 min |
| Sep 20, 4:54 PM EDT | Severe Thunderstorm Warning | MLB | Indian River, Okeechobee | 36 min |
| Sep 20, 4:56 PM EDT | Special Weather Statement | MLB | Osceola | 34 min |
| Sep 20, 4:59 PM EDT | Special Weather Statement | MLB | Martin | 31 min |
| Sep 20, 5:06 PM EDT | Areal Flood Advisory | MLB | Martin, Saint Lucie | 114 min |
| Sep 20, 5:10 PM EDT | Areal Flood Advisory | MLB | Osceola | 2 hr |
| Sep 20, 5:18 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Osceola | 27 min |
| Sep 20, 5:26 PM EDT | Special Weather Statement | MLB | Okeechobee | 34 min |
| Sep 20, 5:38 PM EDT | Areal Flood Advisory | MLB | Okeechobee | 112 min |
| Sep 20, 5:47 PM EDT | Special Weather Statement | MLB | Orange | 28 min |
| Sep 20, 5:48 PM EDT | Special Weather Statement | MLB | Brevard | 27 min |
| Sep 20, 5:50 PM EDT | Special Marine Warning | MLB | 55 min | |
| Sep 20, 6:18 PM EDT | Areal Flood Advisory | MLB | Orange, Osceola | 117 min |
| Sep 20, 6:26 PM EDT | Special Weather Statement | MLB | Brevard | 34 min |
| Sep 20, 6:37 PM EDT | Areal Flood Advisory | MLB | Brevard | 113 min |
| Sep 20, 6:51 PM EDT | Special Marine Warning | MLB | 54 min | |
| Sep 20, 7:00 PM EDT | Special Weather Statement | MLB | Brevard | 45 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.